Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 57, NWS Houston/Galveston, TX

November 22, 2004Austin County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Nov 22, 2004, 8:33 AM CST for Austin County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 8:33 AM CST (14:33 UTC)
Expired
Nov 22, 2004, 9:00 AM CST
In force
27 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Austin County, TX

The radar

The Houston radar (KHGX), 107 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 221433
TORHGX
TXC015-221500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
833 AM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  AUSTIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 900 AM CST

* AT 830 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS 
LOCATED NEAR WALLIS...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEASTERN AUSTIN COUNTY...

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2973 9628 2961 9608 2969 9602 2980 9609

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 22, 5:26 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Nov 22, 5:26 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 AM CST MON NOV 22 2004

DISCUSSION...
BROAD BAND OF SHOWERS AND THUNDERSTORMS DEVELOP AROUND MIDNIGHT
FROM NEAR COT TO ACT AND HAS BEEN SHIFTING EAST (THOUGH THE NORTH END
OF THE LINE HAS BEEN MOVING FASTER.) LOOKS AS THOUGH A WIDESPREAD
RAINFALL TO OCCUR THIS MORNING ALONG AND NORTH OF THE I-10 CORRIDOR.
HEAVIER AMOUNTS WILL PROBABLY RUN FROM NEAR LA GRANGE TO PRAIRIE
VIEW TO CONROE AND PERHAPS LIVINGSTON. RAINFALL RATES OF 1.5 TO 2
INCH PER HOUR ARE TO BE EXPECTED AGAIN TODAY...HEAVIER AMOUNTS IN THE
SLOWER MOVING STORMS. COULD SEE THE BAND OF SHOWERS BECOME QUASI-
STATIONARY ALONG THE LA GRANGE-CONROE LINE BETWEEN 6 AND 9 AM. HIGH
PW...GPS IPWV 1.5 TO 1.7 OVER THE REGION ON LL FLOW OF 20 TO 30
KNOTS UP AND OVER THE STATIONARY FRONTAL BOUNDARY COT-PSX-GLS-SRST2.
EXPANSIVE CLOUD COVER AND PRECIP OVER THE AREA SHOULD HINDER
TEMPERATURE RISE TODAY. JET COMING ACROSS MEXICO THIS MORNING
FORECAST TO STRENGTHEN AND EVENTUALLY WE GET INTO A WEAKLY
COUPLED JET STRUCTURE THIS AFTERNOON OVER MAINLY THE EASTERN
PORTIONS OF SETX...THOUGH THIS DISTINCTION MAY BE INSIGNIFICANT GIVEN
THE BOUNDARY AND THE ELEVATED NATURE OF MOST OF THE STORMS. THE
MODELS HAVE BEEN HAVING A LOT OF TROUBLE WITH FORECASTING QUICK
MOVEMENT NORTH THE BOUNDARY EACH DAY SINCE FRIDAY...WHICH FOR THE MOST
PART HAS NOT OCCURRED. DO EXPECT TO SEE IT MOVE BACK NORTH TUESDAY AS
THE UPPER LOW OVER CA MOVES EAST TO AROUND EL PASO BY 15Z THEN EAST-
NORTHEASTWARD. THIS SHOULD GET THE BOUNDARY MOVING. VERY IMPRESSIVE
UPPER JET ROARING ACROSS MEX/TX TUESDAY (130-135 KNOTS) THAT WILL HAVE
US IN ITS SIGHTS. LFQ MOVES OVER THE AREA COINCIDENT WITH THE PACIFIC
FRONTAL PASSAGE. DRY PUNCH...LI -1 TO -4 AND STRONGER LLJ AND
HELICITIES IN THE 100-140 RANGE COULD WELL SUPPORT SEVERE THREAT. SPC
EVEN HAS THE EASTERN HALF OF THE AREA IN A MODERATE RISK. FRONT SWEEPS
OUT THE MOISTURE AND THEN REINFORCING CANADIAN AIRMASS DROPS IN
WEDNESDAY MORNING/AFTERNOON. SHOULD BE A GREAT TURKEY DAY WITH HIGHS
ONLY IN THE 59 TO 64 DEGREE RANGE AND A LITTLE BREEZE.

WILL CONTINUE THE FLOOD WATCH THROUGH 6 PM...AND AM PRETTY CERTAIN
THAT IT WILL BE EXTENDED THROUGH TUESDAY BY FOLLOWING SHIFTS. LOCALLY
HEAVY RAIN THREAT THROUGH TUESDAY. HAVE MENTION OF SEVERE IN THE
TUESDAY FORECAST AS WELL.

OUT OVER THE WATER THE WINDS HAVE BEEN BELOW SCEC WILL PROBABLY SEE
THE WINDS START TO COME UP TONIGHT AND MAY BEGIN HOISTING FLAGS.
SCEC AND SCA WILL LIKELY BE BACK IN THE PACKAGE EARLY TUESDAY
MORNING.

AS FOR THE TERMINALS...WILL BE PLAGUED WITH FOG-LIFR IMPROVING
14ZISH...BUT 4 TO 6 MILE FOG MAY REMAIN INTO THE AFTERNOON...
IMPROVING FOG VISBY MAY BE OFFSET BY PRECIP. SHRA/TSRA THIS MORNING
WILL BE SPREAD ACROSS THE NORTHERN PORTIONS OF THE REGION AND MAY
EXPAND SOUTH INTO IAH/HOU TERMINALS BUT TIMING IT DIFFICULT AND
CONFIDENCE ON TIMING LOW.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH HGX CWA THROUGH 6 PM.
DENSE FOG ADVISORY HGX CWA THROUGH 9 AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 65 72 52 59 / 100 100 80 20 00
HOUSTON (IAH)         74 67 76 54 62 / 100  90 80 40 00
GALVESTON (GLS)       77 71 77 60 64 /  70  60 70 50 00

&&
Hazardous weather outlook, Nov 22, 7:17 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
717 AM CST MON NOV 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-230600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
717 AM CST MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY.
...A FLOOD WATCH IN EFFECT UNTIL 6 PM...
A STATIONARY FRONT ALONG THE COAST MAY WAFFLE AROUND TODAY WITH
DEWPOINTS IN THE MID 60S TO AROUND 70 FLOWING INTO AND OVER THE
FRONTAL BOUNDARY. VERY HEAVY RAINFALL WILL BE POSSIBLE TODAY AS
STORMS DEVELOP AND MOVE NORTHEAST OF THE FRONTAL BOUNDARY.
SOME MAY TRACK OVER THE SAME AREA AS OTHER STORMS LEADING TO GREATER
ACCUMULATIONS. RAINFALL ACCUMULATIONS OF AROUND 1 INCH SHOULD BE
COMMONPLACE NORTH OF THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 6
TO 8 INCHES MAY BE POSSIBLE.

WITH THE WARM AND NEARLY SATURATED AIRMASS ACROSS THE AREA A LITTLE
HEATING TODAY COULD QUICKLY INCREASE THE INSTABILITY OF THE
ATMOSPHERE. ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD BE POSSIBLE
IF TEMPERATURES RISE ABOVE 75 DEGREES...OR IF THE STATIONARY FRONT
DRIFTS NORTH AND THUNDERSTORMS DEVELOP TO THE SOUTH OF THE FRONTAL
BOUNDARY...BRIEF TORNADOES COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE
AFTERNOON COLLIDING WITH ABUNDANT GULF MOISTURE AS A POWERFUL UPPER
LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY WINDS COINCIDE
WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE THUNDERSTORMS WILL
EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL BE TORNADOES BUT
SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. THE THREAT
OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST AND WILL EXPAND
NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY REACH AREAS AS
FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING. IN ADDITION...
HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD TO MORE
FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WILL LIKELY BE
REQUIRED ON TUESDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 5:54 AM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 9:10 AM CSTTornado WarningHGXHarris35 min
Nov 22, 9:46 AM CSTTornado WarningHGXHarris44 min
Nov 22, 10:33 AM CSTTornado WarningHGXHarris27 min
Nov 22, 11:18 AM CSTTornado WarningHGXChambers, Harris, Liberty27 min
Nov 22, 11:29 AM CSTFlash Flood WarningHGXBrazos, Burleson3 hr
Nov 22, 11:49 AM CSTSevere Thunderstorm WarningHGXChambers, Liberty41 min
Nov 22, 12:12 PM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 12:45 PM CSTTornado WarningHGXAustin30 min
Nov 22, 1:24 PM CSTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller36 min
Nov 22, 2:05 PM CSTTornado WarningHGXHarris25 min
Nov 22, 2:27 PM CSTFlash Flood WarningHGXBrazos, Burleson3 hr
Nov 22, 2:33 PM CSTTornado WarningHGXHarris27 min
Nov 22, 2:53 PM CSTFlash Flood WarningHGXHarris3 hr
Nov 22, 3:04 PM CSTTornado WarningHGXHarris26 min
Nov 22, 3:07 PM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 3:33 PM CSTTornado WarningHGXHarris27 min
Nov 22, 3:43 PM CSTTornado WarningHGXLiberty32 min
Nov 22, 4:20 PM CSTTornado WarningHGXLiberty25 min
Nov 22, 4:56 PM CSTTornado WarningHGXHarris34 min
Nov 22, 4:58 PM CSTTornado WarningHGXFort Bend32 min
Nov 22, 5:17 PM CSTFlash Flood WarningHGXWharton3 hr

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.